Benzodiazepine overdose can be intentional (e.g., as an act of self-harm), as part of recreational misuse, or accidental (e.g., medication error).
Benzodiazepines are the most commonly prescribed medications for anxiety, sedation, and sleep.
The key feature of overdose is excessive sedation. Larger doses can cause coma, respiratory depression, and, without appropriate treatment, even death, particularly in the context of mixed ingestion with other CNS depressants.
The effects of benzodiazepines may be potentiated if taken in combination with other central nervous system (CNS) depressants, such as alcohol and opioids.
Treatment is symptomatic and supportive. Acute management consists of maintaining airway, respiration, and haemodynamic support while excluding other diagnoses. Assisted ventilation may be necessary.
The risks associated with use of flumazenil, a benzodiazepine antagonist, outweigh any potential benefits for most patients. It may be used with caution in patients with pure benzodiazepine poisoning who have severe respiratory depression and would otherwise require mechanical ventilation.
Flumazenil should never be used as a diagnostic test and must only be administered by a clinician with expertise in its use. It should not be used when there is a high risk of seizures (e.g., known ingestion of a drug associated with convulsions or mixed ingestion of unknown drugs).
Benzodiazepine overdose occurs when excessive amounts of benzodiazepine medications are taken. Commonly known as minor tranquilisers or sleeping pills, benzodiazepines are prescribed for sedative, anxiolytic, hypnotic, and anticonvulsant purposes. Benzodiazepines are also widely abused. Acute overdose is characterised by excessive sedation with impaired mental status and diminished postural stability and reflexes. Although benzodiazepines are relatively safe medications, acute overdose may induce respiratory depression resulting in coma and even death. Diagnosis is suggested by the history and by exclusion of other aetiologies. Chronic overuse increases the risk of many other pathologies.
History and exam
Euan A. Sandilands, MBChB, BSc(Hons), MD, FRCP Edin
Consultant Clinical Toxicologist
National Poisons Information Service (Edinburgh)
Royal Infirmary of Edinburgh
EAS declares that he has no competing interests.
BMJ Best Practice would like to gratefully acknowledge the previous expert contributor, whose work has been retained in parts of the content:
Paul M. Gahlinger MD, PhD, MPH
Paradise Medical Group
Marianne Gillings, BPharm(Hons), MBBS, MRCP(UK), PGDip(MedTox), FRCEM
Consultant in Emergency Medicine
Training Programme Director for the ACCS Emergency Medicine and Acute Medicine programmes
MG is a member of the RCEM Toxicology Steering Group (unremunerated).
Section Editor, BMJ Best Practice
EQ declares that she has no competing interests.
Head of Editorial, BMJ Knowledge Centre
JH declares that she has no competing interests.
Comorbidities Editor, BMJ Best Practice
JC declares that she has no competing interests.
Drug Editor, BMJ Best Practice
AM declares that he has no competing interests.
Use of this content is subject to our disclaimer